Utah, 2006

Winter Weather in Utah, March 12 to 13, 2006

March 12 to 13, 2006 · NWS GJT · 1 event in 1 county or zone

A series of disturbances embedded in a moist southwest flow resulted in 6 to 10 inches of snowfall across the mountains of extreme northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances embedded in a moist southwest flow resulted in 6 to 10 inches of snowfall across the mountains of extreme northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 11, 2:19 PM MST, 9 hours 41 minutes earlier.

Area forecast discussion, Mar 11, 2:19 PM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 PM MST SAT MAR 11 2006

SHORT TERM (TONIGHT THROUGH MONDAY)...
A LARGE TROUGH COVERING THE GREAT BASIN AND WEST COAST WILL SLOWLY
FILL AND MOVE EAST OVER THE NEXT 48 HOURS. THE SURFACE LOW AND COLD
FRONT WILL REMAIN SOUTH OF THE FORECAST AREA WITH THE 700 MB CLOSED
LOW TRAVELING OVER EASTERN UT AND WESTERN CO LATE TONIGHT AND SUNDAY.
PLENTY OF MOISTURE WILL ACCOMPANY THIS SYSTEM...BUT THE BEST JET
DYNAMICS AND ORGPHC WINDS WILL TRAVEL SOUTH OF THE AREA. PRIME TIME
FOR SNOWFALL SHOULD BE TONIGHT FOR THE SE UT AND SW CO MTS AND
SUNDAY FOR THE COLORADO NORTHERN AND CENTRAL MOUNTAINS.

SUNDAY THROUGH MONDAY...THE STORM WILL SHIFT TO THE NORTHERN AND
CENTRAL CO MTS IN THE NW WIND FLOW THE SETTLES IN AFTER THE MAIN
TROUGH PASSES. MOISTURE SHOULD SLOWLY ERODE TO THE EAST MONDAY.

HAVE CONTINUED THE CURRENT HEADLINES AND ADDED A SNOW AND BLOWING
SNOW ADVY FOR CO ZONES 4 AND 13 FOR TONIGHT THROUGH SUNDAY.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...SOME DIFFERENCES SEEN
IN THE MEDIUM RANGE MDLS THIS CYCLE...BUT WITH NO REAL IMPACT ON
SENSIBLE WX FOR OUR CWA. BASIC PATTERN SHOWN DEPICTS SHORT WAVE
PASSAGE MID WEEK FOLLOWED BY A RIDGE OF HIGH PRESSURE PRECEDING THE
NEXT PACIFIC WX SYSTEM EXPECTED EARLY NEXT WEEKEND.

MONDAY NIGHT-TUESDAY...PRECIP DECREASES FOR THE MOST PART AS SHRT WV
EXITS TO THE EAST...ALTHOUGH RESIDUAL SHWRS WILL LINGER OVER THE NRN
MTNS AS FAVORABLE NW FLOW AND INSTABILITY REMAIN IN THAT AREA.
AGREE WITH PREVIOUS FCSTR AND EXPECT TUESDAY MORNING LOWS TO BE WELL
BELOW SEASONAL NORMALS WITH WIDESPREAD FRESH SNOW COVER. A SHORT WAVE
RIDGE PASSES OVER THE REGION TUESDAY FOR A QUIET WX DAY WITH TEMPS
SHOWING SOME WARMING.

TUESDAY NIGHT-WEDNESDAY NIGHT...MSTR AND FORCING INCREASE AS NEXT
FAST MOVING SHRT WAVE MOVES INTO THE GRT BASIN. THE NRN MTNS APPEAR
FAVORED AGAIN. TROF PASSAGE WILL OCCUR WEDNESDAY WITH PCPN WINDING
DOWN WEDNESDAY NIGHT...EXCEPT NRN MTNS.

THURSDAY-SATURDAY...A RIDGE OF HIGH PRESSURE TRAVERSES THE REGION
WITH GENERALLY DRY AND MILD CONDITIONS EXPECTED THURSDAY AND
FRIDAY. THE NEXT PCPN EPISODE IS EXPECTED EARLY SATURDAY AS A
STORM SYSTEM MOVES INTO THE GRT BASIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR THE WESTERN SAN
        JUAN MTNS ZONES 18 AND 19.
      HEAVY SNOW WARNING UNTIL 5 PM SUNDAY FOR THE 4 CORNERS AREA
        ZONES 20 21 22 AND 23.
      WINTER STORM WARNING UNTIL 5 AM MONDAY FOR THE CENTRAL MTNS
        ZONES 9 10 12 AND 17.
      SNOW AND BLOWING SNOW ADVISORY TONIGHT UNTIL 5 PM SUNDAY FOR
        THE NORTHERN MTNS ZONES 4 AND 13.
.UT...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR THE LA SAL AND
        ABAJO MTNS ZONE 28.

&&

CJC/MC
Hazardous weather outlook, Mar 11, 3:13 PM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MST SAT MAR 11 2006

COZ001>014-017>023-UTZ022>025-027>029-121245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
313 PM MST SAT MAR 11 2006

...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES FOR EASTERN UTAH AND
WESTERN COLORADO THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT
PERIODS OF SNOW WILL CONTINUE ACROSS SOUTHEAST UTAH AND SOUTHWEST
COLORADO TODAY AND TONIGHT. THE SOUTHWESTERN SAN JUAN MOUNTAINS
AND ADJACENT FOOTHILLS WILL BEAR THE BRUNT OF THE SNOWFALL. AREAS OF
SNOW IN NORTHEAST UTAH AND NORTHWEST COLORADO TODAY WILL BECOME
WIDESPREAD TONIGHT. TRAVEL ACROSS THE MOUNTAINS WILL BE HAZARDOUS DUE
TO WINTER DRIVING CONDITIONS. FOR MORE SPECIFIC DETAILS ON THIS
STORM...PLEASE VISIT THE GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF SNOW WILL CONTINUE SUNDAY AND SUNDAY NIGHT. SIGNIFICANT
ACCUMULATIONS ARE EXPECTED FOR THE MOUNTAINS...SO TRAVEL ACROSS THE
MOUNTAINS WILL REMAIN DIFFICULT. SNOW WILL PERSIST FOR THE NORTHERN
MOUNTAINS ON MONDAY. UNSETTLED CONDITIONS WILL THEN STAY AROUND FOR
THE REMAINDER OF THE WEEK...ESPECIALLY ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...YOU
ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV

JAD/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 12, 12:00 AM MST to March 13, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494930.